Annals of the Institute of Statistical Mathematics

, Volume 52, Issue 3, pp 415–425 | Cite as

Joint Distribution of Rises and Falls

  • James C. Fu
  • W.Y. Wendy Lou


The marginal distributions of the number of rises and the number of falls have been used successfully in various areas of statistics, especially in non-parametric statistical inference. Carlitz (1972, Duke Math. J.39, 268–269) showed that the generating function of the joint distribution for the numbers of rises and falls satisfies certain complex combinatorial equations, and pointed out that he had been unable to derive the explicit formula for the joint distribution from these equations. After more than two decades, this latter problem remains unsolved. In this article, the joint distribution is obtained via the probabilistic method of finite Markov chain imbedding for random permutations. A numerical example is provided to illustrate the theoretical results and the corresponding computational procedures.

Eulerian and Simon Newcomb numbers finite Markov chain imbedding transition probability matrix 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Carlitz, L. (1964). Extended Bernoulli and Eulerian numbers, Duke Math. J., 31, 667–690.Google Scholar
  2. Carlitz, L. (1972). Enumeration of sequences by rises and falls: A refinement of the Simon Newcomb problem, Duke Math. J., 39, 267–280.Google Scholar
  3. Carlitz, L. (1974). Permutations and sequences, Adv. Math., 14, 92–120.Google Scholar
  4. David, F. N. and Barton, D. E. (1962). Combinatorial Chance, Hafiner, New York.Google Scholar
  5. Dillon, J. F. and Roselle, D. (1969). Simon Newcomb's problem, SIAM J. Appl. Math., 17, 1086–1093.Google Scholar
  6. Fu, J. C. (1995). Exact and limiting distribution of the number of successions in a random permutations, Ann. Inst. Statist. Math., 47, 435–446.Google Scholar
  7. Fu, J. C. and Koutras, M. V. (1994). Distribution theory of runs: a Markov chain approach, J. Amer. Statist. Assoc., 89, 1050–1058.Google Scholar
  8. Fu, J. C., Lou, W. Y. W. and Wang, Y. J. (1998). On exact distributions of Eulerian and Simon Newcomb numbers associated with random permutations, Statist. Probab. Lett., 42, 115–125.Google Scholar
  9. Giladi, E. and Keller, J. B. (1994). Eulerian number asymptotics, Proc. Roy. Soc. London Ser. A, 445, 291–303.Google Scholar
  10. Harris, B. and Park, C. J. (1994). A generalization of the Eulerian numbers with a probabilistic application, Statist. Probab. Lett., 20, 37–47.Google Scholar
  11. MacMahon, P. A. (1915). Combinatory Analysis, Cambridge, London.Google Scholar
  12. Nicolas, J. L. (1992). An integral representation for Eulerian numbers, Colloq. Math. Soc. János Bolyai, 60, 513–527.Google Scholar
  13. Riordan, J. (1958). An Introduction to Combinatorial Analysis, Wiley, New York.Google Scholar
  14. Takacs, L. (1979). A generalization of the Eulerian numbers, Publ. Math. Debrecen, 26, 173–181.Google Scholar
  15. Tanny, S. (1973). A probabilistic interpretation of Eulerian numbers, Duke Math. J., 40, 717–722.Google Scholar

Copyright information

© The Institute of Statistical Mathematics 2000

Authors and Affiliations

  • James C. Fu
    • 1
  • W.Y. Wendy Lou
    • 2
  1. 1.Department of StatisticsUniversity of ManitobaWinnipeg, ManitobaCanada
  2. 2.Department of Biomathematical SciencesMount Sinai School of MedicineNew YorkU.S.A.

Personalised recommendations